Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 143, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Sep 8, 2001, 1:37 PM EST for Cass County, Michigan. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 8, 2001, 1:37 PM EST (18:37 UTC)
- Expired
- Sep 8, 2001, 2:30 PM EST
- In force
- 53 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 8, 1:50 PM EST | Thunderstorm Wind | Dowagiac, MI | Telephone pole blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 1:30 PM EST | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
062 WUUS53 KIWX 081839 SVRFWA MIC027-081930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 237 PM EDT SAT SEP 8 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN MICHIGAN * UNTIL 330 PM EDT * AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES EAST OF ADAMSVILLE...MOVING NORTHEAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... DOWAGIAC CALVIN CENTER JONES MARCELLUS SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4178 8622 4178 8580 4207 8579 4205 8619
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 2:00 AM EST, 11 hours 37 minutes earlier.
Area forecast discussion, Sep 8, 2:00 AM EST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 200 AM EST SAT SEP 8 2001 SFC ANALYSIS HAS LOW PRESSURE JUST EAST OF THE ARROWHEAD OF MN WITH FRONT EXTENDING DOWN THROUGH EASTERN IA. SKIES HAVE CLEARED OUT FOR THE MOST PART OVER OUR AREA THIS MORNING. TIMING OF PRECIP EVENTS WILL BE THE MAIN FOCUS THIS FCST. FRONT EXPECTED TO MAKE SOME EASTWARD PROGRESS INTO CENTRAL IL BY 00Z SUN. THIS ALONG WITH ANY OUTFLOW BOUNDARIES LEFTOVER FROM LAST NIGHTS CONVECTION WILL SERVE TO TRIGGER TSRA DEVELOPMENT MAINLY WEST OF OUR CWA THIS AFTERNOON. HOWEVER...MAY ALSO HAVE SOME WEAK BOUNDARIES IN OUR VICINITY FROM LINE OF CONVECTION THAT MOVED THROUGH FRIDAY EVENING. THIS ALONG WITH SOME MODEST INSTABILITY AND U60S DEWPOINTS WILL WARRANT SOME SMALL POPS THIS AFTERNOON...40 IN WEST AND 30 EAST. FRONT TO REMAIN HUNG OUT TO OUR WEST TONIGHT BUT SHOULD SEE SOME EASTWARD PROGRESSION OF AFTERNOON CONVECTION OVER IL. WILL GO WITH SCT TSRA IN WEST BEFORE MIDNIGHT AND KEEP A SMALL CHANCE IN EAST. LARGE TIMING DIFFERENCES IN MODELS IN THE OUT PERIODS. NOT READY TO BUY INTO THE QUICKER AVN SOLN AS UPPER RIDGE OVER EASTERN SEABOARD SHOULD SERVE TO SLOW MOVEMENT OF UPPER TROF COMING OUT OF CENTRAL PLAINS SUNDAY THUS FAVORING SLOWER ETA. SFC WAVE TO FORM ALONG FRONT AND MOVE UP INTO IL SUNDAY. THIS SHOULD HELP FOCUS AREA OF PRECIP FROM NE IL INTO WESTERN PORTIONS OF CWA. WILL UP POPS TO LIKELY IN WEST BUT KEEP IN CHANCE RANGE IN EAST. LIKELY POPS ENTIRE CWA SUN NITE AS UPPER TROF AND TRAILING FRONT FROM SFC WAVE APPROACHES. IN GOING TOWARD SLOWER SOLN...WILL ADD IN CHANCE FOR SHOWERS MON THEN DRY FCST THROUGH DAY 7. EXPECT A GOOD AMOUNT OF SUN EARLY TODAY SO WILL GO AOA WARMER FWC. USE BLEND OF FWC/MAV REMAINING PERIODS. .IWX...NONE. JAL
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 1:15 PM EST | Severe Thunderstorm Warning | IWX | Berrien, Cass | 55 min |
| Sep 8, 2:02 PM EST | Severe Thunderstorm Warning | IWX | Saint Joseph | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.